Thunderstorm Wind, Livingston
- When
- May 26, 2:38 PM CST
- Where
- Livingston County, 0.73 mi SW of Graymont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.872, -88.779
A tree was blown down onto Route 116 near Graymont.
Scattered thunderstorms developed over portions of central Illinois, including a cyclic supercell that produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms developed over portions of central Illinois, including a cyclic supercell that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 2:26 PM CST, 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 326 PM CDT Fri May 26 2017 .MESOSCALE DISCUSSION... 325 PM CDT The severe threat across the far southern CWA continues for the rest of this afternoon, including Pontiac, Gibson City, Watseka, and Fowler. A tornado watch is in effect for these areas until 8 pm, but likely will be able to end earlier from west-to-east for these locations. The mesoscale convective vortex (MCV) is centered over northwest Illinois, with mainly stratiform rain with sporadic cloud-to- ground lightning north of I-80. This will be moving over the Chicago metro area during a busier commute day prior to the holiday weekend and some temporary heavy rain rates are likely. Further south, particularly along/south of U.S. Highway 24, storms have more potency as they tap instability. Via the ILX radar, storms over the I-39 corridor north of Bloomington have shown good signatures for severe wind. With a current trajectory, this will move into southern Livingston and southern Ford County near 4 pm. North of the small scale apex, some strengthening is possible mainly for hail, but the severe weather threat probably likely drops off fairly quickly. The southern part of this segment/line has shown some recent supercell characteristics (focus low-level inflow, some rotation, and streaming spotter video of a well- defined updraft base), and this storm will approach the Gibson City area again shortly after 4 pm. Latest hand analysis indicates the warm front has some northward bulge to near Rantoul/Gibson City. The cumulus does not look particularly impressive via satellite or webcams, but observations indicate that there should be a pretty tight surface-based CAPE gradient near that southern CWA edge. This will be the area most primed for severe winds/hail and have some tornado threat with the backed low-level inflow. Storms could show an acceleration across the southern CWA especially if they become more linear/quasi- linear. MTF/Deubelbeiss && .SHORT TERM... 300 PM CDT Tonight through Saturday... For near term convective/severe thunderstorm trends, check for the latest Mesoscale Discussions above. The weather will quiet down tonight with the effective warm front shunted well south behind the MCV. Showers and thunderstorms should exit quickly by the early to mid evening hours. This will set the stage for a quiet and pleasant start to the Memorial Day weekend, at least for the daylight period. Strong heating will take place away from lake influence on Saturday with plenty of sun followed by increasing mid and high clouds during the afternoon. Low level thermal progs support highs in the mid 70s to around 80 away from the lakeshore and few miles inland, which will be kept in the 60s. Castro && .LONG TERM... 300 PM CDT Saturday night through Friday... The effective warm front will gradually lift north in advance of a likely robust MCS, but mainly stay confined to the southern CWA or points south. There is uncertainty on timing and trajectory of this MCS, with the an increasing likelihood for most significant impacts to remain well south of I-80 or even south of the CWA counties. Portions of the area are likely to remain for outdoor activities during the evening hours with likely PoPs for most widespread shower and thunder coverage after midnight (and highest thunder coverage along/south of I-80). Deep layer shear and MUCAPE may be sufficient to support an isolated hail threat and perhaps localized strong to damaging winds. A surface low will take shape and drag a cold front across the area on Sunday with perhaps an isolated risk for gusty to damaging thunderstorm winds and marginally severe hail southeast of I-55. There is plenty of uncertainty with the convective scenario on Sunday and much of the afternoon could certainly be dry northwest of I-55 or I-57. Expecting breezy west-northwest winds in the afternoon behind the front, with only modest cool advection so highs should reach the lower to mid 70s. Memorial Day Monday could be fairly similar to Sunday temperature wise. Main feature of note is a large upper low over the northern Great Lakes, from which some isolated diurnally driven showers and possibly thunderstorms could form during the afternoon. Again, most of the day should be dry, so no need to cancel outdoor plans- just keep an eye on the forecast and the radar. The upper level low pressure will only slowly slide east through the week, keeping area under northwest flow aloft and generally slightly below normal temperatures for the end of May and beginning of June. Can't completely rule out any shower activity in the mid to late week, but it looks to be an overall drier regime. Castro && .AVIATION... For the 18Z TAFs... A convective complex is crossing the Mississippi River and will impact the terminals from the early/mid aftn through the early evening. The best chance for strong to severe storms will be south of the terminals. Have low confidence in thunder being reported at RFD so only have a VCTS there, but have higher confidence in thunder at the eastern terminals so they each have a 2 hour TEMPO for thunder. Cigs under the convective complex are mainly VFR right now, but guidance continues to suggest that MVFR cigs will form as the complex pushes east. Since guidance is doing such a good job capturing the complex and current cigs, I decided to follow their lead and keep lower cigs in the forecast. Dry conditions return in the early evening. MVFR cigs scatter out and east winds become north-northeast. East winds less than 10 kt are expected Saturday along with dry, VFR conditions. JEE && .MARINE... 227 PM CDT Will keep the marine fog advisory going as web cams indicate haze/fog remains over the open waters. A high pressure ridge over the lake will continue east. A weak surface low over the plains will pass south of the lake tonight and continue across the Ohio Valley Saturday. The low may cause wind speeds to increase to 10-20 kt over the far southern end of the lake this evening. One model would suggest gusts up to 25 kt, but do not have enough confidence to go that high. High pressure passes over the lake early Saturday morning and light winds will vary in direction across the lake. Variable winds are expected over the southern end and southerly winds over the northern end. The next low forms over the plains Saturday and reaches the Great Lakes region Sunday morning. The low moves over Michigan Sunday afternoon and winds become west 10-20 kt behind the low. The low over Michigan merges with another Canadian low to the north over Ontario Sunday night. The low is forecast to remain relatively stationary over Ontario early next week which may lead to a an extended period of westerly winds of 15-25 kt. High pressure moves in behind the low mid to late next week. JEE && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 PM CDT Fri May 26 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
325 PM CDT Fri May 26 2017 /425 PM EDT Fri May 26 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Elevated Hail Risk...up to quarter to half dollar size.
Elevated Thunderstorm Wind Damage Risk...up to 70 MPH.
DISCUSSION:
A complex of thunderstorms will spread move across areas along and
south of the Illinois and Kankakee rivers through the early to
mid evening. There is a risk for scattered severe thunderstorms
accompanying this complex of thunderstorms.
The primary severe risks are damaging wind gusts and severe hail,
with a few isolated tornadoes possible. There may also be
isolated thunderstorms ahead of anticipated linear development
that pose a risk for all severe hazards. For areas near and just
south of the Interstate 80 corridor, the main threats are expected
to be occasional cloud to ground lightning and heavy downpours.
The thunderstorm complex and associated severe risk is expected to
exit quickly southeast during the early to mid evening.
In addition...minor flooding will continue along portions of the
Kankakee River.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk Saturday night into Sunday.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms are expected across portions of the area Saturday
night into Sunday. A few strong to severe thunderstorms will be
possible.
In addition...minor flooding will continue along portions of the
Kankakee River.
.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through early to mid evening south of
Interstate 80.
GENERAL STORM MOTION OF THE DAY:
Towards the east and east southeast at 40 to 50 mph.
&&
LMZ740>745-272030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
325 PM CDT Fri May 26 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance of thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
There is a chance for thunderstorms Saturday night and Sunday.
Monday and Tuesday...
Hazardous Conditions for Small Craft are possible on Monday.
There is a chance of thunderstorms Monday and Tuesday.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
325 PM CDT Fri May 26 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Areas of dense fog will continue.
There is a chance of thunderstorms on the far southern portion of
the lake.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Areas of dense fog will continue through around mid day Saturday.
There is a chance for thunderstorms late Saturday through Sunday.
&&
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
329 PM CDT FRI MAY 26 2017
ILZ019-032-262115-
Livingston IL-La Salle IL-
329 PM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON AND SOUTHERN LA SALLE
COUNTIES UNTIL 415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flanagan, or 12 miles west of Pontiac, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Streator, Pontiac, Dwight, Fairbury, Gridley, Flanagan, Wenona,
Odell, Cornell, Rutland, Long Point and Dana.
Including the following interstate...
I-55 between mile markers 188 and 218.
A tornado watch remains in effect until 800 PM CDT for central
Illinois.
LAT...LON 4074 8858 4076 8858 4075 8893 4093 8893
4093 8905 4110 8905 4110 8907 4111 8907
4111 8841 4073 8843
TIME...MOT...LOC 2028Z 269DEG 30KT 4093 8888
BMDThe Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Route 116 near Graymont.
Trees were blown down south of Roberts.
Half dollar size hail was reported on Route 45 south of Buckley.
Half dollar size hail fell north of Paxton near I-57.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690935, 690936, 690937, 690938, 690939.